Author Affiliations: Department of Dermatology (4K5), Marshfield Clinic, Marshfield, Wisconsin.
The article by Lapolla et al1 demonstrates important practice gaps in the management of acute herpes zoster and the prevention of postherpetic neuralgia (PHN). Dermatologists vary in the approach to treating acute herpes zoster, including the selection of antiviral agents, the decision to use concurrent prednisone, and the timing and role of gabapentin therapy. Antiviral agents, including acyclovir, valacyclovir, and famciclovir, are the mainstay of treatment for acute herpes zoster in the United States. There is good evidence to support the use of each of these antiviral agents alone or in combination with prednisone to reduce the pain of acute herpes zoster.2 There is conflicting evidence for the utility of antiviral agents in preventing PHN, and recent meta-analyses did not support the use of prednisone or acyclovir in preventing PHN.3,4 There were insufficient data to conclude whether the use of famciclovir or valacyclovir reduced the incidence of PHN.4 The study by Lapolla and colleagues presents data regarding gabapentin therapy and PHN in patients with acute herpes zoster and provides convincing evidence that the use of gabapentin combined with valacyclovir during an episode of acute herpes zoster reduces the rates of PHN. The authors' careful selection of the study patients, as well as strict disease and end point definitions, makes this study practically applicable to routine clinical practice. Based on the study results, we recommend that dermatologists begin prescribing gabapentin in addition to antiviral agents in healthy patients with acute herpes zoster who are older than 50 years and have pain scores higher than 4 out of 10.
Green CB, Stratman EJ. Prevent Rather Than Treat Postherpetic Neuralgia by Prescribing Gabapentin Earlier in Patients With Herpes ZosterComment on “Incidence of Postherpetic Neuralgia After Combination Treatment With Gabapentin and Valacyclovir in Patients With Acute Herpes Zoster ”. Arch Dermatol. 2011;147(8):908. doi:10.1001/archdermatol.2011.199